Bone Rep. 2019 Dec 13;12:100239. doi: 10.1016/j.bonr.2019.100239. eCollection 2020 Jun.
Denosumab is an antiresorptive drug targeting RANK ligand, currently licensed for postmenopausal and male osteoporosis, bone loss associated with hormone ablation in men with prostate cancer and with systemic glucocorticoid treatment, and also used in oncology for the treatment of bone metastases and unresectable giant cell tumour of bone. When used for the treatment of osteoporosis or bone loss the drug is usually well-tolerated with non-specific musculoskeletal pain being the most common side effect. However denosumab has been associated with some dermatological manifestations including dermatitis, eczema, pruritus and, less commonly, cellulitis. All these side effects are generally mild and self-limiting. We hereby report the first documented case of Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) syndrome following denosumab administration. DRESS syndrome is an extremely rare but potentially life-threatening hypersensitivity reaction. The syndrome should be considered in patients who present with new rash, eosinophilia and systemic organ dysfunction, especially when associated with new medications. Notably it has been previously reported in patients with osteoporosis treated with strontium ranelate but it has never been linked to any other antiosteoporotic drugs. Since the clinical manifestations of DRESS syndrome can span over a period of several months the diagnosis can frequently be quite difficult and it can become even more challenging in people taking denosumab and other drugs given in period doses, as both clinicians and patients are less likely to link the symptoms to the medication. Better recognition of DRESS syndrome is therefore needed, as well as awareness of the possibility of this reaction to occur in patients taking denosumab.